loading page

A Case of Cefoperazone/Sulbactam Induced Toxic Epidermal Necrolysis in a Middle Aged Egyptian Female.
  • Ahmed Elmazaly,
  • Manar Mohamed
Ahmed Elmazaly
Ain Shams University Faculty of Medicine
Author Profile
Manar Mohamed
Ain Shams University Faculty of Medicine
Author Profile

Abstract

Background: Toxic Epidermal Necrolysis (TEN) is a rare, drug induced life-threatening mucocutaneous condition caused by immune system activation. TEN is associated with widespread keratinocyte death causing full-thickness denudation of the skin and mucosa, resulting in sepsis and a mortality rate of 30%. Case Description: A 32-year-old female patient was precribed cefoperazone/sulbactam for sore throat. One day later she experienced an itchy rash on her hands. She was given IM dexamethazone for 4 days with no improvement. She presented to the emergency department 6 days later with severe itchy rash. On examination, there was a generalized symmetrical, desquamating erythematous rash distributed on the face, chest and back, with buccal ulceration and violaceous discoloration of the hands and feet. Vital signs were normal. Routine laboratory investigations were significant for high C-reactive protein and low serum albumin. Serology for HIV was negative. A diagnosis of cefoperazone/sulbactam-induced-TEN was made and the drug was discontinued. Evaluation of the SCORE of TEN (SCORTEN) on day one was 1. The patient was admitted to the intensive care unit where she received supportive treatment and intravenous immunoglobulin (IVIG) at a dose of 2 gm/kg over 5 days with gradual improvement. Discussion: Cefoperazone/Sulbactam-induced-TEN is an idiosyncratic, dose independent adverse event. IvIG was used 7 days after appearance of the desquamation with considerable recovery. Keywords: Cefoperazone/Sulbactam Stevens - Johnson syndrome, Toxic Epidermal Necrolysis.